Alert archive / California / Wind Advisories in 2008
Wind Advisory 50, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 18, 2008, 9:17 PM PST for Inyo County, California. It took effect at Dec 19, 2008, 2:00 AM PST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2008, 9:17 PM PST (05:17 UTC)
- In effect from
- Dec 19, 2008, 2:00 AM PST
- Expired
- Dec 19, 2008, 2:47 PM PST
- In force
- 13 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KVEF 190517 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 917 PM PST THU DEC 18 2008 CAZ519-191500- /O.UPG.KVEF.HW.A.0021.081219T1000Z-081220T0000Z/ /O.NEW.KVEF.WI.Y.0050.081219T1000Z-081220T0000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 917 PM PST THU DEC 18 2008 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 4 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR THE EAST SLOPES OF THE SIERRA ABOVE 5000 FEET...WHICH IS IN EFFECT FROM 2 AM TO 4 PM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN GREAT BASIN TONIGHT AND FRIDAY. A JET STREAM MOVING ACROSS THE SIERRA WILL LEAD TO VERY STRONG RIDGETOP WINDS AND THESE STRONG WINDS WILL DESCEND DOWN THE UPPER EAST SLOPES OF THE SIERRA AT TIMES LATE TONIGHT THROUGH FRIDAY. SUSTAINED WINDS WILL GENERALLY RANGE FROM 35 TO 45 MPH WITHE GUSTS AROUND 65 MPH. A WIND ADVISORY MEANS THAT WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS75 KVEF 191126 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 326 AM PST FRI DEC 19 2008 CAZ519-191800- /O.CON.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 326 AM PST FRI DEC 19 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FOR THE EASTERN SIERRA SLOPES UNTIL 4 PM PST THIS AFTERNOON. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN TODAY. A JET STREAM MOVING ACROSS THE SIERRA WILL LEAD TO VERY STRONG RIDGE TOP WINDS...AND THESE STRONG WINDS WILL DESCEND DOWN THE UPPER EAST SLOPES OF THE SIERRA AT TIMES TODAY. SUSTAINED WINDS WILL GENERALLY RANGE FROM 35 TO 45 MPH WITH GUSTS AROUND 65 MPH. A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MORGAN
000 WWUS75 KVEF 191814 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1014 AM PST FRI DEC 19 2008 CAZ519-200000- /O.CON.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 1014 AM PST FRI DEC 19 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR ELEVATIONS ABOVE 8000 FEET. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN TODAY. A JET STREAM MOVING ACROSS THE SIERRA WILL LEAD TO VERY STRONG WINDS...MAINLY ABOVE 8000 FEET. SUSTAINED WINDS WILL GENERALLY RANGE FROM 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH. A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS75 KVEF 192247 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 247 PM PST FRI DEC 19 2008 CAZ519-200000- /O.CAN.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 247 PM PST FRI DEC 19 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND ADVISORY FOR THE EASTERN SIERRA SLOPES. THE STORM THAT BROUGHT STRONG WINDS TO THE SOUTHERN SIERRA CREST AND THE UPPER EAST SLOPES IS SLOWLY MOVING AWAY FROM THE AREA AND WINDS ARE DIMINISHING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 18, 9:08 PM PST, 9 minutes earlier.
Area forecast discussion, Dec 18, 9:08 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 PM PST THU DEC 18 2008
.SYNOPSIS...A STORM OVER THE PACIFIC NORTHWEST IS FORECAST TO MOVE
ACROSS THE GREAT BASIN TONIGHT AND FRIDAY BRINGING STRONG WINDS TO
THE SIERRA AND LOCALLY BREEZY CONDITIONS TO THE SOUTHERN GREAT
BASIN. A FEW LIGHT SNOW SHOWERS ARE POSSIBLE IN THESE AREAS. DRY
NORTHWEST FLOW WILL BE OVER THE AREA THIS WEEKEND WITH TEMPERATURES
REMAINING BELOW NORMAL.
&&
.SHORT TERM...AFTER LOOKING AT 00Z MODEL GUIDANCE...BELIEVE THE BEST
COURSE OF ACTION WITH THE HIGH WIND WATCH FOR THE EAST SLOPES OF THE
SIERRA OVERNIGHT AND FRIDAY IS TO GO WITH A WIND ADVISORY.
CONDITIONS JUST DO NOT LOOK FAVORABLE FOR HIGH WINDS AND DO NOT
EXPECT THE STRONG WINDS TO DESCEND DOWN INTO THE OWENS VALLEY EITHER.
SOME MOISTURE ASSOCIATED WITH THE UPPER TROUGH MOVING ACROSS TO THE
NORTH MAY LEAD TO A FEW SNOW SHOWERS OVER THE HIGHER PORTIONS OF THE
SIERRA TONIGHT AND THE FAR NORTHERN PART OF THE FORECAST AREA FRIDAY
BUT NOTHING OF ANY SIGNIFICANCE IS EXPECTED. OTHER THAN THE WIND
ADVISORY...DO NOT PLAN ANY UPDATES THIS EVENING. STILL SOME
POTENTIAL FOR AREAS OF FOG TONIGHT WHERE SNOW COVER STILL EXISTS.
&&
.AVIATION...FOR MCCARRAN...MOST OF THE LOW CLOUDINESS HAS MOVED OUT
OF THE LAS VEGAS VALLEY WITH MAINLY JUST SOME HIGH CLOUDS NOTED ON
SATELLITE LOOPS AS OF 05Z. THE POTENTIAL STILL EXISTS FOR FOG
FORMATION IN PARTS OF THE VALLEY...ESPECIALLY SOUTH OF MCCARRAN. THE
MOST LIKELY TIME FRAME FOR FOG IS BETWEEN 10Z AND 15Z WHEN
VISIBILITY COULD DROP TO 3-5SM. WINDS WILL BE LIGHT THROUGH FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES WITH AREAS OF FOG IN THE VICINITY OF
SNOW COVER...ESPECIALLY SAN BERNARDINO...CLARK AND MOHAVE COUNTIES.
CIGS COULD LOWER TO AROUND 1K FEET WITH VSBYS DROPPING TO NEAR
2-3SM. WINDS WILL REMAIN UNDER 10KTS INTO FRIDAY.
&&
.PREV DISCUSSION...343 PM PST THU DEC 18...SHORT TERM...WARMER THAN
EXPECTED TEMPERATURES TODAY HAS LEAD TO FASTER EROSION OF THE
SNOWPACK FROM YESTERDAYS STORM. HOWEVER SUFFICIENT SNOW AND LOW
LEVEL MOISTURE REMAIN TO RAISE THE CONCERN FOR MORNING FOG IN PARTS
OF THE AREA. FOG WAS MENTIONED IN SEVERAL OF THE CENTRAL AND
SOUTHERN ZONES AFTER MIDNIGHT THROUGH FRIDAY MORNING INCLUDING
MAINLY THE SOUTHERN PORTION OF THE LAS VEGAS VALLEY. THE MAJOR
HIGHWAYS THAT COULD BE IMPACTED ARE INTERSTATE 15 SOUTH OF THE
VALLEY TO BAKER AND PORTIONS OF INTERSTATE 40... ESPECIALLY IN
MOHAVE COUNTY. HIGHWAYS 95 AND 93 COULD ALSO SEE AREAS OF FOG AND
REDUCED VISIBILITIES. THE LIMITING FACTOR FOR THE FORMATION OF FOG
INCLUDE THE POTENTIAL FOR WARMER THAN FORECASTED LOWS IF DENSER HIGH
LEVEL CLOUD COVER AHEAD OF THE NEXT SYSTEM REACHES THE AREA QUICKER.
WILL RE-ADJUST AS NECESSARY. THE NEXT STORM IS CURRENTLY LOCATED
OVER THE PACIFIC NORTHWEST AND IS EXPECTED TO BRING STRONG WINDS TO
THE SIERRA OVERNIGHT WITH GUSTY CONDITIONS ALONG MANY AREAS OVER THE
NORTHERN CWA. A HIGH WIND WATCH HAS BEEN ISSUED FOR THE EAST SLOPES
OF THE SIERRA...GENERALLY ABOVE 5000 FEET FOR EARLY FRIDAY MORNING
THROUGH FRIDAY AFTERNOON. SEE RNONPWVEF FOR FURTHER DETAILS. ALSO
CONTINUED A SLIGHT CHANCE OF SNOW SHOWERS OVER THE SIERRA AND THE
NORTHERN ZONES BUT EXPECT THAT MOST OF THE ENERGY WILL REMAIN NORTH
OF THE AREA. THE BEST CHANCE FOR SHOWERS WILL BE ALONG THE TAIL END
OF A COLD FRONT WHICH COULD MAKE IT INTO THE NORTHERN CWA.
DRY..NORTHWEST FLOW FOLLOWS FOR SATURDAY AND SATURDAY NIGHT.
.LONG TERM...NEXT IN A SERIES OF SYSTEMS WILL MOVE INTO THE PACIFIC
NORTHWEST SUNDAY AND MONDAY WITH RAIN/SNOW SPREADING INTO NORTHERN
CA/NV/UT. THE TRAJECTORY OF THIS SHORTWAVE IS TO KEEP MUCH OF THE
ENERGY NORTH OF THE CWA WITH MAINLY A GLANCING BLOW. THINK THAT
THERE WILL BE A FEW SHOWERS OVER THE CWA MONDAY AND TUESDAY...BUT
EXPECT THAT MOST WILL STAY OVER THE NORTHERN AREAS. NOT LOOKING FOR
A LOT OF MOISTURE AS THIS TRAJECTORY IS MORE OVER LAND AND WILL NOT
PICK UP MUCH SUBTROPICAL MOISTURE. SNOW LEVELS COULD BE DOWN TO
AROUND 4000 ACROSS THE NORTH AND AROUND 6000 IN THE SOUTH. ANOTHER
SYSTEM IS FORECAST TO MOVE INTO THE WEST COAST THURSDAY WITH
PRECIPITATION INCREASING ACROSS THE PACIFIC NORTHWEST AND INTO
CENTRAL CALIFORNIA. THIS SYSTEM IS A BIT DEEPER...BUT STILL THINK
THAT THE MAJORITY OF PRECIPITATION WILL OCCUR OVER THE NORTHERN HALF
OF THE CWA. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY FOR CAZ519 FROM 2 AM PST UNTIL 4 PM FRIDAY
AFTERNOON.
&&
HARRISON/SALMEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 18, 5:42 AM PST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 542 AM PST THU DEC 18 2008 AZZ001-003-190800- NORTHWEST PLATEAU-NORTHWEST DESERTS- 642 AM MST THU DEC 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT A COLD STORM SYSTEM WILL CONTINUE TO PRODUCE SCATTERED SNOW SHOWERS THIS MORNING...AND A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST. THE SNOW WILL END FROM WEST TO EAST AND CLOUDS WILL DECREASE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED THIS MORNING. SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ002-036-CAZ519>527-NVZ014>022-190800- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 542 AM PST THU DEC 18 2008 /642 AM MST THU DEC 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE COLD STORM SYSTEM WHICH BROUGHT SNOW TO MUCH OF THE AREA WILL MOVE AWAY TO THE EAST TODAY. ANY LINGERING SNOW SHOWERS WILL END THIS MORNING...AND CLOUDS WILL DECREASE FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
Nearby
Wind Advisories in California, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.